Diuretics, Hypokalaemia and Arrhythmias in Hypertensive Patients: Still an Unresolved Problem


    loading  Checking for direct PDF access through Ovid

Abstract

Hypokalaemia in man is associated with an increased incidence of cardiac arrhythmias. Thiazide diuretics cause hypokalaemia in a proportion of otherwise healthy hypertensive patients, and there is a risk that in these patients hypokalaemia induced by diuretics may initiate serious cardiac arrhythmias and even sudden death. The data suggest that such circumstances are rare and a study designed to demonstrate an effect on mortality would need to be larger than any reported or current trial. Diureticinduced hypokalaemia may account for some of the small differences in mortality from heart disease that have been reported in subgroups of patients from recent trials aimed at the prevention of coronary heart disease or treatment of hypertension. There are several therapeutic regimens by which diuretic-induced hypokalaemia may be detected, treated or prevented. Most physicians already take heed of this problem so that it is no longer a major therapeutic issue.

    loading  Loading Related Articles